Alert archive / Virginia / Flash Flood Warnings in 2013

Flash Flood Warning 10, NWS Morristown, TN

May 22, 2013Washington County, Virginia

NWS Morristown, TN issued this flash flood warning at May 22, 2013, 12:26 AM EDT for Washington County, Virginia. It was in force for 109 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2013, 12:26 AM EDT (04:26 UTC)
Expired
May 22, 2013, 2:15 AM EDT
In force
109 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Washington County, VA

The radar

The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 1:00 AM EDTFLASH FLOODDamascus, VARESCUE VEHICLE STARNDED ON RUSH CREEK RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2013-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2013-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WGUS54 KMRX 220426
FFWMRX
VAC191-220615-
/O.NEW.KMRX.FF.W.0010.130522T0426Z-130522T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1226 AM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 215 AM EDT

* AT 1222 AM EDT...WASHINGTON COUNTY..VIRGINIA LOCAL LAW ENFORCEMENT 
  OFFICIALS REPORTED FLOODING ON RUSH CREEK ROAD BETWEEN GLADE       
  SPRING AND DAMASCUS. SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS
  HAVE TRAINED ACROSS EASTERN WASHINGTON COUNTY DURING THE PAST 3    
  HOURS PRODUCING RAINFALL AMOUNTS OVER 2 INCHES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LINDELL...
  KONNAROCK...GLADE SPRING AND EMORY-MEADOW VIEW

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 INCH ARE POSSIBLE IN THE WARNED 
AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3661 8162 3662 8192 3681 8193 3689 8179
      3679 8169 3666 8163 3663 8160 3662 8160

$$

DH
1 follow-up statement
820 
WGUS74 KMRX 220521
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
121 AM EDT WED MAY 22 2013

VAC191-220615-
/O.CON.KMRX.FF.W.0010.000000T0000Z-130522T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON VA-
121 AM EDT WED MAY 22 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR 
EASTERN WASHINGTON COUNTY...

AT 118 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
ACROSS RUSH CREEK ROAD. DUE TO THE HIGH WATER..WATER RESCUES WERE
NEEDED DUE TO STRANDED VEHICLES.  THUNDERSTORMS WITH HEAVY RAIN 
PRODUCED OVER 2 INCHES OF RAINFALL ACROSS EASTERN WASHINGTON COUNTY 
TUESDAY EVENING. SHOWERS WITH LIGHT TO MODERATE RAIN WILL CONTINUE 
TO MOVE ACROSS THE WARNED AREA EARLY THIS MORNING WITH ADDITIONAL 
RAINFALL UP TO ONE-HALF OF AN INCH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LINDELL...
GLADE SPRING AND EMORY-MEADOW VIEW

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. OTHER LOW LYING PLACES THAT NORMALLY
FLOOD EASILY COULD BECOME DEATH TRAPS. IF YOU COME TO A FLOODED OR
CLOSED ROAD...TURN AROUND! DON'T DROWN! THIS IS A LIFE THREATENING
SITUATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND. WHEN ENCOUNTERING FLOODED ROADS MAKE 
THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3661 8162 3662 8192 3681 8193 3689 8179
      3679 8169 3666 8163 3663 8160 3662 8160

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 21, 10:14 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 21, 10:14 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1014 PM EDT TUE MAY 21 2013

.DISCUSSION...MCS HAS WEAKENED AND MOVED NE OF THE AREA. PATCHY FOG
WILL LIKELY DEVELOP OVERNIGHT. CURRENT FORECAST MINS LOOK GOOD. LOW
CONFIDENCE IN CURRENT MODEL RUNS PERTAINING TO CONVECTION. EXPECT
SIMILAR CONDITIONS ON WEDNESDAY WITH A CHANCE OF STRONG TO SEVERE
STORMS. ONGOING CONVECTION OVER MID TN WILL CONTINUED TO BE
MONITORED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             66  84  63  81  57 /  20  60  50  30  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  84  62  80  56 /  20  60  50  40  30
OAK RIDGE, TN                       65  84  62  81  56 /  20  60  50  40  30
TRI CITIES AIRPORT, TN              61  83  61  79  55 /  30  50  50  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON
Hazardous weather outlook, May 21, 2:50 PM EDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT TUE MAY 21 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
250 PM EDT TUE MAY 21 2013 /150 PM CDT TUE MAY 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE REMAINDER
OF THE AFTERNOON ACROSS THE CUMBERLAND PLATEAU...WHILE ISOLATED
THUNDERSTORMS MAY DEVELOP ELSEWHERE. THE STORMS ON THE PLATEAU WILL
BE MOVING EAST OR NORTHEAST AT AROUND 25 MPH...AND MAY REACH STRONG
TO SEVERE LEVELS THROUGH THIS EVENING.

THE MAIN CONCERNS ARE DAMAGING DOWNBURST WINDS UP TO 60 MPH AND
LARGE HAIL. ALSO...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL
CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ON WEDNESDAY AND
THURSDAY...AS A SLOW MOVING COLD FRONT NEARS THE REGION.

NO HAZARDOUS WEATHER IS ANTICIPATED FOR THE REMAINDER OF THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND LATER
THIS WEEK ON WEDNESDAY OR THURSDAY.

TG

In the hours before

Special weather statement, May 21, 7:26 PM EDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
726 PM EDT TUE MAY 21 2013

TNZ018-045>047-220030-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN-
726 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...JOHNSON AND UNICOI
COUNTIES UNTIL 830 PM EDT...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF BEECH MOUNTAIN...MOVING NORTHEAST
AT 5 TO 10 MPH. OTHER ISOLATED STRONG STORMS WERE NOTED OVER UNICOI
COUNTY AND SOUTHERN PARTS OF JOHNSON COUNTY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STRONGEST OF THESE STORMS. LOCALLY HEAVY RAINFALL
MAY ALSO OCCUR DUE TO THE SLOW MOVEMENT.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MOUNTAIN CITY...
HUNTER...ELK MILLS...DOEVILLE...NEVA...SADIE...TRADE...SHADY VALLEY
AND LAUREL BLOOMERY.

THE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG
Special weather statement, May 21, 7:52 PM EDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
752 PM EDT TUE MAY 21 2013

NCZ061-220030-
CLAY NC-
752 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 830 PM EDT...

AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF NANTAHALA LAKE...OR 10 MILES
NORTHEAST OF HAYESVILLE...MOVING NORTHEAST AT 10 MPH. OTHER ISOLATED
STRONG STORMS WERE DETECTED OVER THE SOUTHEAST CORNER OF CLAY
COUNTY.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAINLY RURAL AREAS
OF CLAY COUNTY.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Local storm report, May 21, 8:25 PM EDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
825 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     GREENEVILLE             36.17N 82.82W
05/21/2013                   GREENE             TN   911 CALL CENTER

            TREES DOWN COUNTYWIDE

&&

SONEILL
Special weather statement, May 21, 9:00 PM EDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT TUE MAY 21 2013

TNZ017-018-046-VAZ008-220145-
JOHNSON TN-NORTHWEST CARTER TN-SULLIVAN TN-WASHINGTON VA-
900 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR THE CITY OF BRISTOL VA AND
WASHINGTON COUNTY VIRGINIA...JOHNSON...CARTER AND SULLIVAN COUNTIES
UNTIL 945 PM EDT...

AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BRISTOL TN...MOVING NORTHEAST AT
20 MPH. OTHER ISOLATED STRONG STORMS MAY LINGER OVER THE NORTHEAST
TIP OF TENNESSEE...AND ALSO TRACK NORTHEAST INTO A SMALL PART OF
SOUTHWESTERN VIRGINIA.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THE STRONGEST OF THESE LINGERING STORMS. LOCALLY HEAVY
RAINS ARE ALSO POSSIBLE.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BRISTOL
TN...BRISTOL VA...MOUNTAIN CITY...ABINGDON...DOEVILLE...SOUTH
HOLSTON DAM...NEVA...BENHAMS...TRADE...SHADY
VALLEY...HARR...HILANDER PARK...HOLSTON...LINDELL...EMORY-MEADOW
VIEW...DAMASCUS...GLADE SPRING...LAUREL BLOOMERY AND KONNAROCK.

LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Local storm report, May 21, 10:45 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLASH FLOOD      HAMPTON                 36.28N 82.17W
05/21/2013                   CARTER             TN   EMERGENCY MNGR

            ROADS WASHED OUT IN HAMPTON. REPORTED BY THE EMA.

0825 PM     HAIL             BLUFF CITY              36.46N 82.27W
05/21/2013  E1.00 INCH       SULLIVAN           TN   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER-SIZE HAIL IN BLUFF CITY.

0845 PM     TSTM WND DMG     JONESBOROUGH            36.29N 82.48W
05/21/2013                   WASHINGTON         TN   911 CALL CENTER

            MANY TREES DOWNED COUNTY-WIDE

&&

GH
Local storm report, May 22, 12:21 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1221 AM EDT WED MAY 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     DANDRIDGE               36.02N 83.42W
05/21/2013                   JEFFERSON          TN   911 CALL CENTER

            MANY TREES DOWNED COUNTY-WIDE MAINLY NEAR DANDRIDGE.

&&

GH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:08 PM EDTSevere Thunderstorm WarningMRXWashington, City of Bristol37 min
May 21, 9:51 PM EDTAreal Flood AdvisoryMRXWashington3 hr
May 22, 2:39 PM EDTSevere Thunderstorm WarningMRXWashington, City of Bristol66 min
May 22, 3:13 PM EDTSevere Thunderstorm WarningMRXWashington62 min
May 22, 3:30 PM EDTAreal Flood AdvisoryMRXScott, Washington, City of Bristol3 hr
May 22, 4:32 PM EDTSevere Thunderstorm WarningMRXScott43 min
May 22, 5:08 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Wise52 min
May 22, 6:39 PM EDTSevere Thunderstorm WarningMRXWashington36 min

Nearby

Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.